Late-onset pseudoepitheliomatous hyperplasia developing within a red ink tattoo
- Badavanis, George;
- Constantinou, Panayotis;
- Pasmatzi, Efstathia;
- Monastirli, Alexandra;
- Tsambaos, Dionysios
Published Web Locationhttps://doi.org/10.5070/D3255044072
The popularity of tattoos has increased dramatically worldwide particularly in the last three decades, giving rise to the frequent occurrence of a wide spectrum of secondary cutaneous and systemic complications. Pseudoepitheliomatous hyperplasia (PEH) is a benign irregular hyperplasia of the epidermis occurring in response to various stimuli, that clinically and histopathologically resembles cutaneous neoplasms such as squamous cell carcinoma and keratoacanthoma. In an attempt to improve the awareness of the possible occurrence of PEH in tattoos and of its diagnostic and therapeutic aspects, we present herein the case of a 30-year-old woman with histologically confirmed PEH related to a red-ink tattoo. She revealed two important features: the longest interval reported so far between tattooing and onset of PEH (two years) and the lack of the otherwise very common lichenoid tissue reaction to red ink. In view of the serious toxicological potential of tattoo inks, implementation of updated and standardized regulations worldwide regarding their use in the tattooing process is now urgently warranted and continuous efforts should be undertaken in order to enhance the awareness among tattoo artists and the public with regard to the possible serious health risks associated with the use of tattoo ink pigments.